Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Gaylord, MI

September 30, 2019Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 30, 2019, 6:32 AM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2019, 6:32 AM EDT (10:32 UTC)
Expired
Sep 30, 2019, 8:47 PM EDT
In force
14 hr
Issued by
NWS Gaylord, MI

Counties Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 133 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2019-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2019-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS43 KAPX 301032
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
632 AM EDT Mon Sep 30 2019


MIZ088-096-302000-
/O.NEW.KAPX.BH.S.0015.190930T1032Z-191001T0300Z/
Southeast Chippewa-Eastern Mackinac-
632 AM EDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Gaylord has issued a BEACH
HAZARDS STATEMENT, which is in effect through this evening. 

* HAZARDS...Dangerous surf conditions are likely along the Lake
  Huron beaches of eastern upper Michigan.

* TIMING...Through 11 pm.

* POTENTIAL IMPACTS...Gusty winds and onshore waves will produce
  dangerous beach conditions and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high swim risk means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$

JZ
2 follow-up statements
516 
WHUS43 KAPX 301359
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
959 AM EDT Mon Sep 30 2019

MIZ088-096-302200-
/O.CON.KAPX.BH.S.0015.000000T0000Z-191001T0300Z/
Southeast Chippewa-Eastern Mackinac-
959 AM EDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...Dangerous surf conditions are likely along the Lake 
  Huron beaches of eastern upper Michigan. 

* TIMING...Through 11 pm.

* POTENTIAL IMPACTS...Gusty winds and onshore waves will produce 
  dangerous beach conditions and rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high swim risk means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
986 
WHUS43 KAPX 010047
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
847 PM EDT Mon Sep 30 2019

MIZ088-096-010200-
/O.CAN.KAPX.BH.S.0015.000000T0000Z-191001T0300Z/
Southeast Chippewa-Eastern Mackinac-
847 PM EDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Gaylord has cancelled the BEACH
HAZARDS STATEMENT. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 3:26 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 30, 3:26 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 AM EDT Mon Sep 30 2019

.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Mon Sep 30 2019

...Becoming warmer and muggier...

High Impact Weather Potential: A few non-severe storms possible
this afternoon thru tonight.

High pressure is over Quebec, with a 996mb low over sw SD. Se-erly
low level flow is presently bringing somewhat warmer air into the
region. A warm front is in the OH Valley, and will advance quickly
northward toward the Straits as the surface low moves toward the
MN/Canada border by this evening. The passing warm front will veer
our low-level flow and bring a soupier airmass to the region. Precip
trends are the main concern.

Our wx is relatively quiet at the moment. A shortwave/MCV is
crossing far southern lower MI, tracking north of the surface warm
front, and has some associated showers. CAMs suggest that a few
showers could develop this morning on the far north flank of this
activity, impacting central lower MI and perhaps the broader
HTL/Lake City area. Otherwise, will only mention some patchy drizzle
to start the morning, per obs/radar.

Additional convection is marching ene-ward across northern WI and
central/northern MN. The low level jet is much stronger out that
way. The downstream pressure gradient does tighten somewhat this
morning, at least as far as central upper MI. That will allow
convection to cross upper MI, threatening eastern upper MI and the
nw lower MI coastline by early afternoon. Pops this afternoon
increase to likely/categorical in eastern upper MI, but dwindle to
little if any near and south of M-72. Thick cloud cover will prevent
destabilization ahead of this activity, but MuCape values feeding
the activity from the rear are in high triple-digits. So at least a
few t-storms are possible, but not expecting a svr threat today.

Tonight, low pressure moves ene-ward across northern Superior, and
will be a bit south of James Bay by morning. The warm front that
starts out in the Straits struggles to get much further north, and
by daybreak a cold front is easing into eastern upper MI and far
northern Lake MI. The re-intensification of the low level jet will
refocus precip north of the warm front. The bulk of this will be
north of eastern upper MI, but some of this may skirt the region in
the evening. Otherwise, though, the warm sector should be
uneventful, until the front arrives in western sections very late
and brings shower/storm chances with it. Given the very late hour
and relative lack of instability, not expecting a svr threat.

Highs today will range form the lower 60s in the St Marys Valley, to
the upper 70s at MBL. Min temps tonight will be very mild, from the
mid 50s far north to the upper 60s near TVC.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 326 AM EDT Mon Sep 30 2019

High Impact Weather Potential: Scattered thunderstorms possible
Tuesday through Tuesday evening, along with a locally heavy rain
threat.

Pattern synopsis/forecast: By the start of the forecast period
Tuesday morning, quite the active pattern is anticipated across the
CONUS with well-defined shortwave troughing expected to be evident
upstream across the Intermountain West. Subtropical ridging builds
across the southeastern CONUS and an area of upper-level low
pressure centered near/northeast of Hudson Bay. At the surface, low
pressure is expected to be trekking across northern Ontario with
northern Michigan firmly within the systems warm/moist sector before
the system's cold front gradually sags south through the day Tuesday
before becoming hung up atop the forecast area for a good 18-24
hours as strong high pressure anchored across the TN Valley limits
any notable additional southward movement. By mid Wednesday morning,
this boundary is slowly able to push off to the southeast; however,
aforementioned shortwave troughing over the western tier of the
country ejects across the northern plains into the northern lakes
during the midweek time frame...ultimately renewing/continuing
precip chances beyond the short term forecast period.

Primary forecast concerns/challenges: Thunder chances and the
potential for locally heavy rain across parts of the forecast area
Tuesday through Tuesday night.

At least scattered shower activity expected to be ongoing across the
forecast area Tuesday morning as the aforementioned cold frontal
boundary begins to sag its way southward toward northern MI early in
the day. Plenty of deep layer moisture around the region evident by
PWs progged upwards of 1.75 inches through much of the day Tuesday.
Per SPC sounding climatology, if we're to realize a PW value that
high, it would smash the old October 1st SSM/APX record RAOB PW of
1.40 inches and arguably could be the highest recorded PW for the
month of October around these parts (data from 1948-1991 at SSM and
1998 onward at APX). Suffice to say, there's plenty of moisture
around.

Expecting shower activity to expand in coverage and intensity as the
day wears on, owing to pockets of increased mid-level support
traversing the region and a bit of diurnally supported instability
with MLCAPE values progged as high as 1,000 J/kg. Not quite sure
we'll realize all of that given expected cloud cover, but none the
less, thunder will continue to be mentioned through the day Tuesday.
Combination of what's mentioned above and a K-index progged in the
upper 30s may result in locally heavy rainfall, especially across
parts of northern lower Michigan. This works well with WPC's latest
day 2 excessive rain outlook, which paints much of northern lower in
a marginal/slight risk. High temperatures Tuesday in the 70s for
most...even a few spots near Saginaw Bay tagging 80 degrees is
certainly a possibility. Dew points in the mid-upper 60s for most
will be a brief reminder of what summer once was before the other
end of the spectrum arrives mid-late week (more about that below).

Periods of showers remain possible through Tuesday night, perhaps
heavy at times, although less confidence prevails through this time
frame and will largely hinge on the placement of the tightest
baroclinic zone and its ability to shift southward at all overnight.
Latest trends continue to suggest little southward movement through
much of the night, thus supporting higher PoPs across a large
portion of northern lower. By Wednesday morning into midday, all
signs point toward this boundary ejecting southeastward with a brief
reprieve to wet weather before the next wave arrives hot on its
heels later Wednesday night into Thursday. Wednesday's highs much
cooler than Tuesday, ranging from the 50s to low 60s area-wide.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 326 AM EDT Mon Sep 30 2019

High Impact Weather Potential: Becoming increasingly windy late
Wednesday night through Thursday. Frost possibilities Thursday and
Friday nights.

Lower than desired confidence prevails Wednesday night through
Friday as the next area of low pressure gets set to cross the
region. Latest trends support increasing shower chances once again
Wednesday night through the bulk of the day Thursday. Tightening
pressure gradient should support increasingly gusty winds through
this time frame, and when combined with falling temperatures, will
certainly make it feel like a true blustery/damp fall day. High
temperatures expected to top out in the low-mid 50s.

Simple cold air advection on the backside of this system Thursday
night will allow for continued falling temperatures as H8 temps drop
to -2 to -3 C by 06z Friday. Despite synoptic moisture exiting the
region, increased over-lake instability should support lake effect
cloud and shower processes to be underway. The degree of cold air
overhead may support a bit of patchy frost, especially away from the
lakes. Chances for this increase if boundary layer winds become
northerly for a period of time overnight, allowing for a bit of
clearing along and around the I-75 corridor in northern lower while
both coast lines remained socked in lake effect clouds/showers. Then
again, continued gustiness may prevent temps from tanking too far.

High pressure arrives from the west during the day Friday, bringing
a relaxed pressure gradient and allowing for clearing skies. This
sets the stage for a chilly night Friday night with a better chance
for patchy frost, mainly inland. Beyond that, another system ramps
up across the middle of the country, treks by to our north and drags
another cold front through the region this weekend...perhaps
increasing shower chances once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM EDT Sun Sep 29 2019

A warm front will lift thru Northern Lower Michigan on Monday.
Waves of showers will continue to develop along and ahead of this
front...with thunderstorm chances increasing on Monday as well in
response to the arrival of a warmer...more moist and more
unstable airmass. LLWS will develop Monday evening as winds just
off the deck strengthen in the vcnty of the warm front. Surface
winds will remain from the east at around 10 kts tonight...
strengthening to 10 to 20 kts on Monday.

&&

.MARINE...
Issued at 326 AM EDT Mon Sep 30 2019

Somewhat gusty se winds will persist today, between high pressure
in Quebec and low pressure heading for MN. Small craft advisories
are up on some waters today, and will more fully evaluate headline
disposition shortly, but advisory-level winds will at least be
approached on most waters. Winds will veer s and sw behind a warm
front early tonight, before a cold front noses back into Tuesday
morning. Boaters will continue to encounter bumpy conditions.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 AM EDT this morning for LHZ345>348.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...JZ
SHORT TERM...MG
LONG TERM...MG
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Sep 30, 3:56 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
356 AM EDT Mon Sep 30 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
356 AM EDT Mon Sep 30 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon and evening in
eastern upper and far northern lower Michigan. Overnight, the
chance for thunderstorms expands into northwest lower Michigan.
Severe storms are not expected.

Dangerous surf conditions will occur through this evening along the
Lake Huron beaches of eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms and locally heavy rain are possible Tuesday through
Tuesday night.

Patchy frost is possible both Thursday night and Friday night,
primarily across interior sections of northern lower and eastern
upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:51 PM EDTSpecial Marine WarningAPX54 min
Sep 30, 3:08 PM EDTSpecial Weather StatementAPXCharlevoix37 min
Sep 30, 3:20 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet40 min
Sep 30, 3:26 PM EDTSpecial Marine WarningAPX64 min
Sep 30, 3:27 PM EDTSevere Thunderstorm WarningAPXEmmet48 min
Sep 30, 3:47 PM EDTSevere Thunderstorm WarningAPXCheboygan58 min
Sep 30, 4:07 PM EDTSpecial Marine WarningAPX83 min
Sep 30, 4:19 PM EDTSevere Thunderstorm WarningAPXPresque Isle56 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.